Heavy tails and currency crises

S.T.M. Straetmans, Ph. Hartmann, C.G. de Vries

Research output: Contribution to journalArticleAcademicpeer-review

8 Citations (Scopus)

Abstract

In affine models of foreign exchange rate returns, the nature of cross sectional interdependence in crisis periods hinges on the tail properties of the fundamentals' distribution. If the fundamentals exhibit thin tails like the normal distribution, the dependence vanishes asymptotically; while the dependence remains in the case of heavy tailed fundamentals as in case of the Student-t distribution. The linearity of the monetary model and heavy tail distributed fundamentals are sufficient conditions for fundamentals-based repeated joint currency crises. An estimator for the extreme exchange rate interdependencies is obtained and applied to Western, Asian and Latin American currency block data. 

Original languageEnglish
Pages (from-to)241-254
Number of pages14
JournalJournal of Empirical Finance
Volume17
Issue number2
DOIs
Publication statusPublished - Mar 2010

Keywords

  • Financial crises
  • Currency market linkages
  • Heavy tails
  • Convolutions
  • Asymptotic dependence
  • EXCHANGE-RATE RETURNS
  • OF-PAYMENTS CRISES
  • EMPIRICAL-EVIDENCE
  • BOOTSTRAP
  • ECONOMICS
  • MODELS
  • INDEX
  • RATES

Cite this